Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS San Francisco Bay Area, CA

February 23, 2005San Benito County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Feb 23, 2005, 3:49 PM PST for San Benito County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 3:49 PM PST (23:49 UTC)
Expired
Feb 23, 2005, 4:20 PM PST
In force
31 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

County San Benito County, CA

The radar

The San Joaquin Valley radar (KHNX), 100 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 232351
SVRMTR
CAC069-240020-
/O.NEW.KMTR.SV.W.0003.050223T2349Z-050224T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
350 PM PST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN BENITO COUNTY IN CALIFORNIA

* UNTIL 420 PM PST

* AT 350 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL SAN BENITO COUNTY...OR ABOUT 10
  MILES SOUTHEAST OF PANOCHE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3649 12059 3666 12083 3647 12102 3634 12060

$$

CANEPA/STROBIN
2 follow-up statements
000 
WWUS56 KMTR 240003
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
401 PM PST WED FEB 23 2005

CAC069-240020-
/O.CON.KMTR.SV.W.0003.000000T0000Z-050224T0015Z/
SAN BENITO CA-
401 PM PST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 420 PM PST FOR EAST
CENTRAL SAN BENITO COUNTY...

AT 401 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER EAST CENTRAL SAN BENITO COUNTY...OR 
ABOUT 15 MILES SOUTHEAST OF PANOCHE...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3649 12059 3666 12083 3647 12102 3634 12060

$$

CANEPA/STROBIN
000 
WWUS56 KMTR 240020
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
418 PM PST WED FEB 23 2005

CAC069-240028-
/O.EXP.KMTR.SV.W.0003.000000T0000Z-050224T0015Z/
SAN BENITO CA-
418 PM PST WED FEB 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN BENITO COUNTY
HAS EXPIRED AT 415 PM PST...

DOPPLER RADAR SHOWS THE THUNDERSTORM OVER EAST CENTRAL SAN BENITO 
COUNTY HAS DIMINISHED BELOW SEVERE LIMITS. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.


LAT...LON 3649 12059 3666 12083 3647 12102 3634 12060

$$

CANEPA/STROBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:30 PM PST, 19 minutes earlier.

Area forecast discussion, Feb 23, 3:30 PM PST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 PM PST WED FEB 23 2005

.DISCUSSION...THUNDERSTORMS HAVE POPPED UP OVER THE GABILAN...
DIABLO...AND SANTA LUCIA RANGES THIS AFTERNOON WITH THE
COMBINATION OF AFTERNOON HEATING...VERY MOIST BOUNDARY LAYER...AND
A VERY UNSTABLE AIRMASS. THESE STORMS HAVE BEEN STRONG...WITH
EVEN A SEVERE THUNDERSTORM THIS AFTERNOON OVER MONTEREY COUNTY.

REST OF THE WEEK SHOULD BE QUIET WITH REX BLOCK OVER THE WESTERN US.
SKIES SHOULD BE PTLY CLOUDY WITH NEAR NORMAL TEMPERATURES. ANOTHER
UPPER LEVEL LOW IS PROGGED TO MOVE TOWARDS THE COAST SAT NIGHT...
THEN BECOME NEARLY STATIONARY THROUGH THE MIDDLE OF NEXT WEEK.
LOOKS LIKE A SIMILAR SCENARIO TO THIS PAST WEEK. THEREFORE...HAVE
FORECAST LIKELY POPS SUNDAY...WITH A CHANCE OF RAIN THROUGH
WEDNESDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: DYKEMA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:27 PM PSTSevere Thunderstorm WarningMTRMonterey33 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.